Dear S. Ferzola,
I am very confused about whether or not I can eat grapefruit while on Zocor? I heard it was just with grapefruit juice! What happens to the medicine from the interaction?
Many of my clients are confused about drug interactions with grapefruit. They have heard of the warning put out by the Canadian Government and the reports from various magazines and television about grapefruit interacting with their medications.
The Florida Dept of Citrus is also involved in the dispute ...suggesting that patients don't need to avoid grapefruit. They are encouraging people to just switch meds.
Grapefruit inhibits both CYP3A4 and P-glycoprotein. CYP3A4 is an enzyme responsible for metabolism of many drugs in the intestine. P-glycoprotein pumps drugs OUT of cells...back into the intestine for excretion. Blocking CYP3A4 and P-glycoprotein in the GUT can INCREASE absorption and risk of toxicity with many drugs... amiodarone... simvastatin...buspirone... cyclosporine... felodipine... tacrolimus... and others.
Here's my recommendation...
I tell patients the juice isn't the only concern...the whole fruit can also cause problems. As little as 8 oz of the juice or one grapefruit can lead to interactions. The risk of interactions can last for 3 DAYS or more.
Other fruits can also be a problem...tangelos...limes...and Seville oranges.
But there's no interaction with most other citrus fruits...sweet oranges...lemons...tangerines...and citrons.
If my clients don't want to give up their fruit, I help them and their physician select an appropriate alternative drug.